Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 217, NWS Wichita, KS

July 13, 1998Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 13, 1998, 5:11 AM CDT for Reno County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 1998, 5:11 AM CDT (10:11 UTC)
Expired
Jul 13, 1998, 6:00 AM CDT
In force
49 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Reno County, KS

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:15 AM CDTHail 0.75Yoder, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2604 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WUUS1 KICT 131010 RRA
SVRICT
KSC155-131100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
511 AM CDT MON JUL 13 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 600 AM CDT
 
* AT 509 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR YODER
  OR 7 MILES SOUTH OF HUTCHINSON...MOVING TO THE SOUTHWEST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE AFFECT...
  YODER
  HAVEN
  CHENEY LAKE

  IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.

RUNYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:35 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 13, 3:35 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION..COR
NATIONAL WEATHER SERVICE WICHITA KS
335 AM CDT MON JUL 13 1998

SHORT TERM:
INTERACTION BTWN WK SFC TROF DRAPED ACRS CE KS & SOAKED LWR AMS
RSLTD IN STG-SVR TSTM DVLPMT ACRS NC KS. TSTMS PRODUCED 1-2 INCH GR
AS THEY CONTD S/SW TREK ACRS LC..EW & SA CO IN RESPONSE TO MASSIVE
MID-UPR HI PSND OVR DESERT SW. PER LTST 12U PIX TOPS HV WRMD SLGTLY.
THUS IF TSTMS ARE MENTIONED DRG 1ST PD THEYLL BE LMTD TO ERY MRNG &
30% AT BEST. FOR NOW AM PLANNING ON CNVTN TO BE THROUGH W/ C SXN BY
12Z HENCE WL LV THIS SXN DRY FOR NOW BUT WL KP EYES PEELED IN CASE
CHG IN TREND OCRS. TEMPS ACRS THE NEIGHBORHOOD CRNTLY RUNNING IN
75-80 DEG RANGE & W/ CNVTV DEBRIS CLUTTERING THE CWA WOULDNT XPCT
MUCH FRTHR DROP IN TEMPS THIS MRNG. CSDRG THIS FACT MOS MAXS APR ON
TARGET & FLWD ACRS C & SC SXNS W/ SE A TAD HIGHER. W/ DWPTS HOVERING
ARND 70F MARK WL EMPLOY VERY HUMID WORDING & ALERT MRNG CREW ON
REINSTATEMENT OF CODE YELLOW XTRM TEMP ON LT MRNG SHORT TERM FCSTS.
ES

LONG TERM:
MAIN CHALLENGE IN THE LONG TERM IS TEMPERATURE FORECAST. MODELS IN
GOOD AGREEMENT IN KEEPING FORECAST AREA IN WEAK UPPER FLOW THRU 48
HRS WITH UPPER HIGH IN DESERT SOUTHWEST AND CLOSED LOW TO THE SE OF
THE AREA. STILL..LEANED TWD ETA/AVN SOLUTION AS NGM AGAIN BRINGS SFC
TROF TOO FAR EAST AND BRINGS DWPTS IN THE 50S INTO AREA DESPITE E/SE
SFC FLOW WHICH SEEMS HIGHLY IMPROBABLE.

WILL KEEP DRY FCST IN PLACE MONDAY NIGHT AS BEST 85H WAA IS IN SD
AND 85H RIDGE STILL IN PLACE. WITH E/SE SFC FLOW TO CONTINUE EXPECT
DWPTS TO REMAIN IN THE UPPER 60S/LOWER 70S...SO GUIDANCE TEMPS
APPEAR REASONABLE. 85H RIDGE SLIDES EAST OF THE AREA ALLOWING MORE
OF A SOUTHERLY FLOW TO RETURN ESPECIALLY ACRS THE WESTERN PORTION OF
FORECAST AREA. STILL...WILL DROP PREVIOUS FCST HIGHS TUESDAY DOWN A
COUPLE OF DEGREES AS DESPITE PLENTY OF SUNSHINE...85H THERMAL RIDGE
REMAINS WELL WEST OF THE AREA AND LITTLE IF AN WAA NOTED.

HYSELL

FCSTID = 12
ICT   95  72  95  71 /  30  10  10  30
HUT   96  71  96  70 /  30  10  10  30
EWK   94  72  95  71 /  30  10  10  30
EQA   94  72  94  71 /  30  10  10  30
WLD   96  72  96  72 /  30  10  10  30
RSL   95  70  97  69 /   0  10  10  30
GBD   96  71  97  70 /   0  10  10  30
SLN   95  72  96  71 /   0  10  10  30
MPR   95  72  96  71 /   0  10  10  30
CFV   93  72  93  70 /   0   0  10  30
CNU   92  72  93  70 /   0   0  10  30
K88   91  72  93  70 /   0   0  10  30

.ICT...NONE.

In the hours before

Local storm report, Jul 13, 3:38 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
338 AM CDT MON JUL 13 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1243 AM    1 N SHADY BEND            KS   0.75 INCH HAIL
07/13/98   LINCOLN

0132 AM    VESPER                    KS   0.88 INCH HAIL
07/13/98   LINCOLN                        REPORTED BY AGTAP SPOTTER

0132 AM    2 W LINCOLN               KS   1.75 INCH HAIL
07/13/98   LINCOLN                        REPORTED BY 911

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:30 AM CDTSevere Thunderstorm WarningICTLincoln60 min
Jul 13, 1:25 AM CDTSevere Thunderstorm WarningICTLincoln60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.